High Wind, Guadalupe Mountains of Culberson County
- When
- February 12, 11:51 AM MST to February 13, 8:20 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
Strong, northeast gap winds resulted through Guadalupe Pass behind a strong cold|front.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong, northeast gap winds resulted through Guadalupe Pass behind a strong cold|front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 12, 10:39 AM MST, 1 hour 12 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1139 AM CST Sun Feb 12 2017
.DISCUSSION...
See 18z aviation discussion below.
&&
.AVIATION...
Winds will continue to be gusty out of the northeast through the
afternoon into the evening hours. Winds will gradually decrease
around 06z to 12z. Lower clouds and light rain will begin moving
into the area around 00z. Ceilings will gradually decrease through
the night at all terminals and will be down to at least MVFR by
15z.
&&
.PREV DISCUSSION... /issued 909 AM CST Sun Feb 12 2017/
UPDATE...
Update to expand the Wind Advisory to the Guadalupe Mountains of
southeastern New Mexico, Davis Mountains, Marfa Plateau, Van Horn
area and Presidio Valley.
DISCUSSION...
A strong cold front continues to push rapidly south through west
Texas this morning with 2mb/hr surface pressure rises over
southeastern New Mexico in it's wake. This isallobaric high will
shift farther south into the Upper Trans Pecos before weakening, but
the surface pressure gradient will be tight enough along and behind
the front for advisory level winds of 25 to 35 mph, and gusts of 40
to 50 mph, to spread southwestward over the Guadalupe Mountains of
southeastern New Mexico, and in west Texas, over the Van Horn area,
Marfa Plateau, Davis Mountains, and Presidio Valley this afternoon
and through the evening. Some of these areas will see enhanced/
funneled winds, not only through the afternoon, but through the
evening. Therefore, will send an update shortly to issue a Wind
Advisory for all of the above mentioned areas which will be in
effect from 12/15Z until 13/07Z tonight.
As the isallobaric high wanes by early afternoon, the surface
pressure gradient and h85 winds will also begin to weaken over the
Upper Trans Pecos of southeastern New Mexico and west Texas.
Therefore, we may be able to cancel portions of the current Wind
Advisory over these areas, instead of keeping it in effect until
12/21Z. Will likely leave the Wind Advisory going over the Permian
Basin and western Low Rolling plains until 12/21Z since sustained
northeast winds of 25 to 35 mph, and gusts to 45 mph, could very
well persist.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 39 44 36 / 0 30 80 80
Carlsbad 57 36 36 34 / 20 90 80 50
Dryden 70 51 53 43 / 10 30 70 70
Fort Stockton 62 38 39 36 / 10 50 70 70
Guadalupe Pass 55 30 35 31 / 10 90 60 40
Hobbs 53 32 35 32 / 10 60 90 60
Marfa 59 38 47 34 / 10 40 60 50
Midland Intl Airport 58 38 41 34 / 0 40 80 70
Odessa 57 35 39 34 / 10 50 80 70
Wink 60 41 41 35 / 10 50 80 60
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 11 PM MST this evening for Guadalupe
Mountains of Eddy County.
Wind Advisory until 2 PM MST this afternoon for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
TX...Wind Advisory until midnight CST /11 PM MST/ tonight for
Davis/Apache Mountains Area-Marfa Plateau-Presidio Valley-
Van Horn and Highway 54 Corridor.
Wind Advisory until 3 PM CST this afternoon for Andrews-Borden-
Crane-Dawson-Ector-Gaines-Glasscock-Howard-Loving-Martin-
Midland-Mitchell-Reagan-Reeves County and Upper Trans Pecos-
Scurry-Upton-Ward-Winkler.
High Wind Warning until 5 PM MST Monday for Guadalupe Mountains.
&&
99/99/Hazardous Weather Outlook National Weather Service Midland/Odessa TX 911 AM CST Sun Feb 12 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131515- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 911 AM CST Sun Feb 12 2017 /811 AM MST Sun Feb 12 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Blowing dust is possible this morning across the central and northern Permian Basin and Western Low Rolling Plains. Visibility may drop to less than 1 mile at times. Very windy conditions will persist through Guadalupe Pass, where a High Wind Warning is in effect. Gusts up to 65 mph will be possible. Windy conditions are expected across the Permian Basin, Western Low Rolling Plains, southeastern New Mexico Plains, the Upper Trans Pecos, and Reeves county. A Wind Advisory is in effect for these areas from early this morning through mid afternoon. Gusts up to 50 mph will be possible. A Wind Advisory is now in effect through this evening for the Guadalupe Mountains in New Mexico, Van Horn and the Highway 54 Corridor, the Davis and Apache Mountains, Marfa Plateau, and the Presidio Valley. A wintry mix of rain and freezing rain is possible from the the Guadalupe Mountains south to the Delaware and Davis Mountains, and portions of Lea county tonight. A glaze of ice may be possible in the Guadalupe Mountains late tonight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Very windy conditions will continue through Guadalupe Pass through Monday afternoon, where a High Wind Warning is in effect. A wintry mix of rain and freezing rain is possible in the Guadalupe Mountains on Monday, with a glaze of ice possible. A wintry mix of rain and sleet is possible across the southeastern New Mexico Plains on Monday, with little accumulation expected. Monday night through Tuesday morning, snow will be possible across the Guadalupe Mountains south to the Delaware and Davis Mountains, as well as across northern Lea county. Accumulations will generally be light, with up to 1 inch of snow possible in the Guadalupe Mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671912, 671911.